A 56-year-old woman with diabetic triopathy, rheumatoid arthritis and chronic renal failure was admitted for severe hypoglycemic coma. Arthralgia had been deteriorating for 6 months. Therefore, 5 mg of prednisolone was administered. Postprandial blood glucose (PPG), however, elevated from 260 to 290 mg/dl, although fasting blood glucose (FBG) levels ranged from 80 to 110 mg/dl. Three months after, 270 mg of nateglinide was given in addition to acarbose. After 2 days, hypoglycemia occurred at 02:00 h. Nateglinide was then decreased to 180 mg (before breakfast and lunch). After 5 days, hypoglycemia re-occurred at 01:00 h. Nateglinide was subsequently decreased to 90 mg before breakfast. The PPG levels ranged from 130 to 150 mg/dl. Hypoglycemia did not occur during the next 2 months. On admission, FBG; 59 mg/dl, fasting immunoreactive insulin; 34 microU/ml, indicated hyperinsulinemic hypoglycemia. We administered 20 g of glucose intravenously, however, hypoglycemia recurred 4 times and 20 g of glucose was then administered. Although the plasma nateglinide level decreased, the nateglinide metabolite, N-[trans-4-(1-hydroxy-1methylethyl)-cyclohexanecarbonyl]-D-phenylalanine levels still had not decreased 29 h after nateglinide administration. Therefore, chronic renal failure appeared to alter the pharmacokinetic parameters of the nateglinide metabolite, which had accumulated by chronic renal failure. The nateglinide metabolite caused severe hypoglycemia in this case.
Copyright 2002 Elsevier Science Ireland Ltd.